Alert archive / South Carolina / Freeze Warnings in 2024

Freeze Warning 2, NWS Columbia, SC

March 18, 2024Columbia County, Lincoln County, McDuffie County, Georgia; 7 counties in South Carolina

NWS Columbia, SC issued this freeze warning at Mar 18, 2024, 3:27 AM EDT for Columbia County, Lincoln County, McDuffie County, Georgia; 7 counties in South Carolina. It took effect at Mar 19, 2024, 5:00 AM EDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 18, 2024, 3:27 AM EDT (07:27 UTC)
In effect from
Mar 19, 2024, 5:00 AM EDT
Expired
Mar 19, 2024, 8:00 AM EDT
In force
3 hr
Issued by
NWS Columbia, SC

Counties Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Chesterfield County, SC, Edgefield County, SC, Fairfield County, SC, Lancaster County, SC, McCormick County, SC, Newberry County, SC, Saluda County, SC

The radar

The Columbia radar (KCAE), 53 km from the middle of the area, began a volume at 07:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 7.5 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2024-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2024-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1225 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

945 
WWUS72 KCAE 180727
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
327 AM EDT Mon Mar 18 2024

GAZ040-063-064-SCZ016-018-020-021-025-026-115-116-182100-
/O.UPG.KCAE.FZ.A.0001.240319T0900Z-240319T1200Z/
/O.NEW.KCAE.FZ.W.0002.240319T0900Z-240319T1200Z/
/O.NEW.KCAE.LW.Y.0011.240318T2200Z-240319T1200Z/
Lincoln-McDuffie-Columbia-Chesterfield-McCormick-Newberry-
Fairfield-Edgefield-Saluda-Northern Lancaster-Southern Lancaster-
Including the cities of Community of Almond Glen, McCormick,
Elgin, Evans, Indian Land, Carolina Commons Shopping Center,
Lancaster Mill, Van Wyck, Winnsboro, Johnston, Lancaster, Ridge
Spring, Newberry, Clarks Hill, Martinez, Thomson, Lincolnton,
Winnsboro Mills, Murphys Estates, Edgefield, Pageland, Cheraw,
Andrew Jackson State Park, Saluda, and Springdale
327 AM EDT Mon Mar 18 2024

...LAKE WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 8 AM EDT 
TUESDAY...
...FREEZE WARNING IN EFFECT FROM 5 AM TO 8 AM EDT TUESDAY...

* WHAT...For the Lake Wind Advisory, northwest winds 15 to 25 mph 
  with gusts up to 35 mph possible on area lakes. For the Freeze 
  Warning, sub-freezing temperatures as low as 30 expected.

* WHERE...Portions of east central Georgia and central South 
  Carolina.

* WHEN...For the Lake Wind Advisory, from 6 PM this evening to 8 AM 
  EDT Tuesday. For the Freeze Warning, from 5 AM to 8 AM EDT Tuesday.

* IMPACTS...Strong winds and rough waves on area lakes will create 
  hazardous conditions for small craft. Freeze conditions could kill 
  crops or other sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Boaters on area lakes should use extra caution since strong winds 
and rough waves can overturn small craft.

&&

$$

GAZ065-077-SCZ022-027>031-035-037-038-041-135>137-182100-
/O.NEW.KCAE.LW.Y.0011.240318T2200Z-240319T1200Z/
Richmond-Burke-Kershaw-Lexington-Richland-Lee-Aiken-Sumter-
Barnwell-Calhoun-Clarendon-Bamberg-Northwestern Orangeburg-
Central Orangeburg-Southeastern Orangeburg-
Including the cities of Lexington, Red Bank, Summerton,
Eutawville, Elgin, Brookdale, Columbia, Sumter, Manning,
Bishopville, Barnwell, Bamberg, Santee, Springfield, Cayce, West
Columbia, Orangeburg, St. Matthews, Lugoff, North Augusta,
Blackville, Denmark, Aiken, Batesburg-Leesville, Elloree, Seven
Oaks, Bowman, Holly Hill, Oak Grove, Camden, Williston,
Branchville, Waynesboro, North, Neeses, and Augusta
327 AM EDT Mon Mar 18 2024

...LAKE WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 8 AM EDT 
TUESDAY...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 35 mph 
  possible on area lakes.

* WHERE...Portions of east central Georgia and central South 
  Carolina.

* WHEN...From 6 PM this evening to 8 AM EDT Tuesday.

* IMPACTS...Strong winds and rough waves on area lakes will create 
  hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds 
and rough waves can overturn small craft.

&&

$$

CRL
3 follow-up statements
011 
WWUS72 KCAE 181827
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
227 PM EDT Mon Mar 18 2024

GAZ040-063-064-SCZ016-018-020-021-025-026-115-116-191200-
/O.CON.KCAE.FZ.W.0002.240319T0900Z-240319T1200Z/
/O.CON.KCAE.LW.Y.0011.240318T2200Z-240319T1200Z/
Lincoln-McDuffie-Columbia-Chesterfield-McCormick-Newberry-
Fairfield-Edgefield-Saluda-Northern Lancaster-Southern Lancaster-
Including the cities of Cheraw, Lancaster Mill, Ridge Spring,
Clarks Hill, Winnsboro Mills, Thomson, Elgin, Lincolnton,
Newberry, Murphys Estates, Andrew Jackson State Park, Springdale,
McCormick, Community of Almond Glen, Evans, Johnston, Lancaster,
Pageland, Martinez, Indian Land, Winnsboro, Edgefield, Van Wyck,
Saluda, and Carolina Commons Shopping Center
227 PM EDT Mon Mar 18 2024

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 8 
AM EDT TUESDAY...
...FREEZE WARNING REMAINS IN EFFECT FROM 5 AM TO 8 AM EDT TUESDAY...

* WHAT...For the Lake Wind Advisory, northwest winds 15 to 25 mph 
  with gusts up to 35 mph possible on area lakes. For the Freeze 
  Warning, sub-freezing temperatures as low as 30 expected.

* WHERE...Portions of east central Georgia and central South 
  Carolina.

* WHEN...For the Lake Wind Advisory, from 6 PM this evening to 8 AM 
  EDT Tuesday. For the Freeze Warning, from 5 AM to 8 AM EDT Tuesday.

* IMPACTS...Strong winds and rough waves on area lakes will create 
  hazardous conditions for small craft. Freeze conditions could kill 
  crops or other sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Boaters on area lakes should use extra caution since strong winds 
and rough waves can overturn small craft.

&&

$$

GAZ065-077-SCZ022-027>031-035-037-038-041-135>137-191200-
/O.CON.KCAE.LW.Y.0011.240318T2200Z-240319T1200Z/
Richmond-Burke-Kershaw-Lexington-Richland-Lee-Aiken-Sumter-
Barnwell-Calhoun-Clarendon-Bamberg-Northwestern Orangeburg-
Central Orangeburg-Southeastern Orangeburg-
Including the cities of Bishopville, Barnwell, Summerton, Camden,
North Augusta, North, Elgin, Red Bank, St. Matthews, Manning,
Seven Oaks, Blackville, West Columbia, Sumter, Lexington, Neeses,
Columbia, Aiken, Lugoff, Augusta, Springfield, Waynesboro,
Bowman, Oak Grove, Elloree, Santee, Batesburg-Leesville, Holly
Hill, Denmark, Williston, Eutawville, Brookdale, Orangeburg,
Bamberg, Cayce, and Branchville
227 PM EDT Mon Mar 18 2024

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 8 
AM EDT TUESDAY...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 35 mph 
  possible on area lakes.

* WHERE...Portions of east central Georgia and central South 
  Carolina.

* WHEN...From 6 PM this evening to 8 AM EDT Tuesday.

* IMPACTS...Strong winds and rough waves on area lakes will create 
  hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds 
and rough waves can overturn small craft.

&&

$$

CJR
561 
WWUS72 KCAE 190016
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
816 PM EDT Mon Mar 18 2024

GAZ040-063-064-SCZ016-018-020-021-025-026-115-116-191200-
/O.CON.KCAE.FZ.W.0002.240319T0900Z-240319T1200Z/
/O.CON.KCAE.LW.Y.0011.000000T0000Z-240319T1200Z/
Lincoln-McDuffie-Columbia-Chesterfield-McCormick-Newberry-
Fairfield-Edgefield-Saluda-Northern Lancaster-Southern Lancaster-
Including the cities of Community of Almond Glen, McCormick,
Lancaster, Lancaster Mill, Winnsboro, Clarks Hill, Edgefield,
Saluda, Martinez, Johnston, Indian Land, Evans, Elgin, Van Wyck,
Ridge Spring, Springdale, Lincolnton, Winnsboro Mills, Murphys
Estates, Pageland, Thomson, Carolina Commons Shopping Center,
Andrew Jackson State Park, Cheraw, and Newberry
816 PM EDT Mon Mar 18 2024

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT TUESDAY...
...FREEZE WARNING REMAINS IN EFFECT FROM 5 AM TO 8 AM EDT TUESDAY...

* WHAT...For the Lake Wind Advisory, northwest winds 10 to 20 mph 
  with gusts up to 30 mph possible on area lakes. For the Freeze 
  Warning, sub-freezing temperatures as low as 30 expected.

* WHERE...Portions of east central Georgia and central South 
  Carolina.

* WHEN...For the Lake Wind Advisory, until 8 AM EDT Tuesday. For the 
  Freeze Warning, from 5 AM to 8 AM EDT Tuesday.

* IMPACTS...Strong winds and rough waves on area lakes will create 
  hazardous conditions for small craft. Frost and freeze conditions 
  could kill crops, other sensitive vegetation and possibly damage 
  unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Boaters on area lakes should use extra caution since strong winds 
and rough waves can overturn small craft.

&&

$$

GAZ065-077-SCZ022-027>031-035-037-038-041-135>137-191200-
/O.CON.KCAE.LW.Y.0011.000000T0000Z-240319T1200Z/
Richmond-Burke-Kershaw-Lexington-Richland-Lee-Aiken-Sumter-
Barnwell-Calhoun-Clarendon-Bamberg-Northwestern Orangeburg-
Central Orangeburg-Southeastern Orangeburg-
Including the cities of Elloree, Orangeburg, Sumter,
Batesburg-Leesville, North, Blackville, Springfield, Neeses,
Manning, Seven Oaks, Williston, Summerton, Branchville, Columbia,
Bishopville, Barnwell, Bowman, Aiken, Brookdale, Elgin, Denmark,
Oak Grove, Waynesboro, Camden, Bamberg, Augusta, Lugoff, West
Columbia, St. Matthews, Holly Hill, Cayce, Santee, North Augusta,
Red Bank, Lexington, and Eutawville
816 PM EDT Mon Mar 18 2024

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT TUESDAY...

* WHAT...Northwest winds 10 to 20 mph with gusts up to 30 mph 
  possible on area lakes.

* WHERE...Portions of east central Georgia and central South 
  Carolina.

* WHEN...Until 8 AM EDT Tuesday.

* IMPACTS...Strong winds and rough waves on area lakes will create 
  hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds 
and rough waves can overturn small craft.

&&

$$

BC
064 
WWUS72 KCAE 191220
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
820 AM EDT Tue Mar 19 2024

GAZ040-063-064-SCZ016-018-020-021-025-026-115-116-191330-
/O.EXP.KCAE.FZ.W.0002.000000T0000Z-240319T1200Z/
/O.EXP.KCAE.LW.Y.0011.000000T0000Z-240319T1200Z/
Lincoln-McDuffie-Columbia-Chesterfield-McCormick-Newberry-
Fairfield-Edgefield-Saluda-Northern Lancaster-Southern Lancaster-
Including the cities of Pageland, Saluda, Indian Land, Edgefield,
Ridge Spring, Carolina Commons Shopping Center, Community of
Almond Glen, Lancaster, Clarks Hill, Elgin, Evans, Johnston,
Lancaster Mill, Martinez, Thomson, Winnsboro Mills, McCormick,
Andrew Jackson State Park, Winnsboro, Cheraw, Newberry,
Lincolnton, Van Wyck, Springdale, and Murphys Estates
820 AM EDT Tue Mar 19 2024

...FREEZE WARNING HAS EXPIRED...
...LAKE WIND ADVISORY HAS EXPIRED...

$$

GAZ065-077-SCZ022-027>031-035-037-038-041-135>137-191330-
/O.EXP.KCAE.LW.Y.0011.000000T0000Z-240319T1200Z/
Richmond-Burke-Kershaw-Lexington-Richland-Lee-Aiken-Sumter-
Barnwell-Calhoun-Clarendon-Bamberg-Northwestern Orangeburg-
Central Orangeburg-Southeastern Orangeburg-
Including the cities of Oak Grove, Lexington, Aiken, Neeses,
Augusta, Williston, Santee, Cayce, Orangeburg, Brookdale, Camden,
Manning, Bamberg, Seven Oaks, Lugoff, Elgin, West Columbia, Red
Bank, Eutawville, Barnwell, Columbia, Bishopville, Denmark,
North, North Augusta, Sumter, Summerton, Bowman, Waynesboro,
Elloree, Springfield, Holly Hill, Batesburg-Leesville, St.
Matthews, Blackville, and Branchville
820 AM EDT Tue Mar 19 2024

...LAKE WIND ADVISORY HAS EXPIRED...

$$

CAL

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this freeze warning went out at Mar 18, 2:53 AM EDT, 34 minutes earlier.

Area forecast discussion, Mar 18, 2:53 AM EDT, 34 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
253 AM EDT Mon Mar 18 2024

.SYNOPSIS...
Winds turning northwesterly toward daybreak and ushering in
cooler and drier air early this week. Some freezing temperatures
are possible Monday night and early Tuesday morning. Dry
weather and warmer temperatures follow during the middle of next
week. A storm system may develop across the southeast late in
the week.

&&

.NEAR TERM /UNTIL 7 AM THIS MORNING/...
Light rain from the central Midlands through the CSRA will move
through the area over the next several hours then offshore
during the early morning hours. Rainfall amounts with this
shortwave have been light with most locations at a tenth of an
inch or less so far and another couple hundredths possible. Even
as this shortwave moves through the area through late tonight
clouds will persist over the area through sunrise when drier air
begins spreading into the region. Winds will remain westerly at
5 to 10 mph through the early morning then veer to northwesterly
as the shortwave moves offshore. With the clouds and wind expect
overnight lows to range from the mid 40s in the western Midlands
to the low 50s in the eastern Midlands.

&&

.SHORT TERM /7 AM THIS MORNING THROUGH TUESDAY NIGHT/...
The aforementioned front will push into the area early Monday,
with  a steep moisture gradient and wind shift to out of the
north- northwest. Dew points will fall from the 50's to down
into the 30's by late Monday morning. While winds will remain
fairly light with the initial frontal passage, winds will
steadily strengthen throughout the day, likely gusting over
20mph by mid-afternoon. A lake wind advisory may be warranted
but currently not thinking gusts will consistently reach 25
knots. Cold advection will consequently strengthen as a result
of the low level flow increase, so temps Monday will struggle to
warm much despite mostly clear skies and downsloping. Highs will
likely remain in the low 60's for most of the area. The strong
advection will continue into Tuesday morning and drive temps
down into the low- mid 30's for the entire area. A Freeze Watch
is in effect for our northern tier of counties, from Lincoln
across to the Chesterfield. Confidence is relatively high for
these locations given the strength of the cold advection and
quite unanimous agreement across guidance. The next tier
southeast is a bigger question with NBM members about 50%
suggesting sub- freezing temps; however, climatologically,
strong north-northwest flow does not typically allow for sub-
freezing temps in the Columbia and Augusta metro and surrounding
areas. So did not add any counties to the Freeze Watch, but
additions may be needed if forecast trends change. Frost is not
expected regardless of freezing temps as winds and mixing should
prevent formation. Regardless, following the cold start,
Tuesday temps will run below average with high confidence. Highs
will likely top out right around 60 for most of the area.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Deep northwest flow will develop for Wednesday and Thursday,
with very dry air remaining entrenched as a weak dry front
pushes through late Wednesday into Thursday. NBM distributions
are in good agreement that temps will warm back above average
quickly both days thanks to downsloping aloft and weak southerly
component flow at the surface. There is quite a bit of
uncertainty as we reach late in the week, as a formerly cutoff
trough ejects eastward out of the SW CONUS. GEFS and EC
ensembles are actually in good "agreement" that there is quite a
wide range of uncertainty with this system. Both ensembles have
extremely large spreads in total QPF through Saturday, with as
many solutions suggesting a dry forecast as those suggesting 1"
or more. Based on the 500mb anomalies from the ensembles, it
appears that the uncertainty is arising from how the 500mb
trough develops and deepens as it moves off the coast. Again,
numerous members suggest a southern suppressed system, while
others develop a strong coastal low. Despite the lack of
agreement in ensemble guidance, rain chances are increasing as
we move into next weekend as regardless of solution thanks to
high probability of PWAT's and moisture increasing along with
some sort of forcing from a mid- level trough.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
VFR Conditions currently in place at all terminals as of 6z.
There remains some lingering low clouds around OGB which may
bring tempo low MVFR ceilings over the next couple hours but as
a cold front continues to move into the area, drier air should
move into the low levels. VFR conditions continue into today
with some lingering high based cumulus clouds, around 7kft. As
strong high pressure drops into the southern US, a strengthening
pressure gradient across the area with lead to strengthening NW
winds by mid-afternoon with gusts above 20 knots continuing into
tonight.

EXTENDED AVIATION OUTLOOK...No significant impacts to aviation
expected Monday night through Thursday. Rain and associated
restrictions possible Friday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...Freeze Watch from late tonight through Tuesday morning for
     SCZ016-018-020-021-025-026-115-116.
GA...Freeze Watch from late tonight through Tuesday morning for
     GAZ040-063-064.

&&
Hazardous weather outlook, Mar 17, 4:08 AM EDT, 23 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
408 AM EDT Sun Mar 17 2024

GAZ040-063-064-SCZ016-018-020-021-025-026-115-116-180815-
Lincoln-McDuffie-Columbia-Chesterfield-McCormick-Newberry-Fairfield-
Edgefield-Saluda-Northern Lancaster-Southern Lancaster-
408 AM EDT Sun Mar 17 2024

...FREEZE WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY
MORNING...

This Hazardous Weather Outlook is for east central Georgia and
central South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GAZ065-077-SCZ022-027>031-035-037-038-041-135>137-180815-
Richmond-Burke-Kershaw-Lexington-Richland-Lee-Aiken-Sumter-Barnwell-
Calhoun-Clarendon-Bamberg-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
408 AM EDT Sun Mar 17 2024

This Hazardous Weather Outlook is for east central Georgia and
central South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Frost or freeze possible late Monday night and Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 3:27 AM EDTLake Wind AdvisoryCAEBurke, Columbia, Lincoln, McDuffie, Richmond29 hr

Nearby

Freeze Warnings in South Carolina, 2024Freeze Warnings in Georgia, 2024Every freeze warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.